IHN Database
Newsletter
Resources


Digoxin doubles mortality in atrial fibrillation patients

OAKLAND, CALIFORNIA. Cardiologists at Kaiser Permanente report that atrial fibrillation patients prescribed digoxin are twice as likely to die within the first year after diagnosis than are patients not prescribed digoxin. Their study involved 23,272 newly-diagnosed atrial fibrillation (AF) patients, 12.9% of whom were prescribed digoxin between January 2006 and June 2009. None of the patients had heart failure (the usual indication for prescribing digoxin). During a 10-month follow-up, 9.5% of patients prescribed digoxin died as compared to 4.3% among non-users. After adjusting for age, race, income, laboratory parameters, prior cardiovascular disease and associated medical procedures, hypertension, cholesterol level, cancer, lung disease, and use of other cardiovascular medications, the researchers conclude that digoxin is associated with a doubling of mortality among AF patients.

In an interview with Cardiology News Dr. James Freeman, the lead author said, “This is a very big deal. We will tell Kaiser physicians not to prescribe digoxin to patients with atrial fibrillation”.
Freeman, JV, et al. Digoxin and risk of death in adults with atrial fibrillation. Journal of the American College of Cardiology, Vol. 61, No. 10, March 12, 2013, E262

Editor’s comment: This latest warning against prescribing digoxin for AF patients confirms that of an earlier warning issued by Swedish physicians in 2007 who found that otherwise healthy afibbers were twice as likely to die within a year following diagnosis if prescribed digoxin.

It is now clear that digoxin:

  • does not reduce the risk of death from heart failure;
  • is associated with a large number of hospital admissions related to digoxin toxicity;
  • can cause visual problems, serious skin rashes, and may significantly aggravate asthma;
  • increases the risk of invasive breast cancer;
  • may cause sinus bradycardia, heart block, and ventricular arrhythmias;
  • does not convert AF to normal sinus rhythm;
  • does not prevent future AF episodes;
  • promotes early recurrence of AF episodes after cardioversion;
  • prolongs the duration of AF episodes and may convert paroxysmal to permanent AF.

Yes, digoxin may truly be the medicine from hell – it certainly should never be used by those with lone AF. If a medication is needed for control of heart rate, then calcium channel blockers such as verapamil or diltiazem, or beta-blockers like atenolol, metoprolol or bisoprolol would be better choices – except for vagal afibbers who should not take beta-blockers.

category search
Keyword Search
Features




copyright notice